Funnel Cloud, Bowie
- When
- May 21, 1:17 PM CST
- Where
- Bowie County, 0.69 mi N of New Boston
- Reported by
- Storm Chaser
- Coordinates
- 33.460, -94.420
A strong upper level trough across the southern Great Basin ejected out into the Southern Plains during the day on May 21st. Strong convection developed during peak heating across the region and this convection was aided by moderate to strong instability, excessive deep layer shear and mid level lapse rates.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A strong upper level trough across the southern Great Basin ejected out into the Southern Plains during the day on May 21st. Strong convection developed during peak heating across the region and this convection was aided by moderate to strong instability, excessive deep layer shear and mid level lapse rates. Add a frontal boundary to the mix and severe thunderstorms became widespread, some of which produced large hail and damaging thunderstorm wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 21, 1:09 PM CST, 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 209 PM CDT TUE MAY 21 2013 .UPDATE... TO INCLUDE TORNADO WATCH NUMBER 205 VALID UNTIL 10 PM CDT... .DISCUSSION... HAVE UPDATED THE ZONES TO INCLUDE TORNADO WATCH NUMBER 205 VALID UNTIL 10 PM CDT AND MADE ADJUSTMENT TO THE RAIN CHANCES AND AREAS OF POSSIBLE SEVERE THUNDERSTORMS. /06/ && .PREV DISCUSSION... /ISSUED 1146 AM CDT TUE MAY 21 2013/ DISCUSSION... MINOR CHANGES MADE TO THE SOUTHERN ZONES FOR THIS AFTERNOON BY INCREASING THE CHANCE FOR SHOWERS AND THUNDERSTORMS. SOME TWEAKS IN THE TEMPERATURES AND DEW POINTS GIVEN CURRENT CONDITIONS. NO OTHER SIGNIFICANT CHANGES MADE. /06/ AVIATION... MVFR CIGS SHOULD CONTINUE TO GRADUALLY LIFT INTO THE VFR RANGE ACROSS MOST OF THE AREA. CONVECTION THAT HAS DEVELOPED ALONG AN APPROACHING COLD FRONT IS JUST BEGINNING TO MOVE INTO SE OK. ADDITIONAL DEVELOPMENT IS EXPECTED FARTHER SOUTH AHEAD OF THIS LINE. STRONG TO SVR TSTMS ARE LIKELY. DISCRETE SUPERCELLS WILL BE POSSIBLE DURING THE INITIAL DEVELOPMENT BUT THE CONVECTION IS EXPECTED TO FORM A LARGE COMPLEX AND MOVE ACROSS THE AREA. FOR TIMING...TSTMS COULD BEGIN TO AFFECT THE I-30 CORRIDOR AS EARLY AS 19Z...AND WILL GRADUALLY SPREAD SOUTH AND EAST THROUGH THE AFTERNOON AND EVENING HOURS. EXPECT DETERIORATING FLIGHT CONDITIONS IN THE VICINITY OF ANY CONVECTION. COLD FRONT SHOULD BEGIN TO MOVE ACROSS THE AREA AFTER 22/06Z. WIND SPEEDS SHOULD DIMINISH AND SHIFT TO THE NW AFTER THE FRONT PASSES. PRECIP SHOULD GRADUALLY BEGIN TO DIMINISH FROM NW TO SE LATE IN THE 18Z TAF PERIOD. /09/ && .PRELIMINARY POINT TEMPS/POPS... SHV 88 69 86 67 88 / 70 80 30 10 10 MLU 89 69 86 67 88 / 50 70 60 10 10 DEQ 80 63 86 65 86 / 80 80 10 10 10 TXK 86 66 86 65 87 / 80 80 10 10 10 ELD 88 68 86 65 87 / 70 80 30 10 10 TYR 87 67 86 68 89 / 70 80 10 10 10 GGG 88 67 86 68 89 / 70 80 20 10 10 LFK 90 70 89 69 90 / 40 70 30 10 10 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...NONE. LA...NONE. OK...NONE. TX...NONE. && 06
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1245 PM CDT TUE MAY 21 2013 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-221100- ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE- CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD- HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION- MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA- PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX- SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR- WEBSTER-WINN-WOOD- 1245 PM CDT TUE MAY 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL AND SOUTHWEST ARKANSAS...NORTH CENTRAL AND NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...AND EAST AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY ACROSS MUCH OF EAST TEXAS...SOUTHEAST OKLAHOMA...SOUTHWEST ARKANSAS...AND NORTHWEST LOUISIANA AND PARTS OF NORTH CENTRAL LOUISIANA. AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL SHIFT EAST ACROSS THE SOUTHERN PLAINS THIS AFTERNOON AND OVERNIGHT...AND INTERACT WITH STRONG INSTABILITY...VARIOUS CONVECTIVE BOUNDARIES LEFT IN PLACE FROM SHOWERS AND THUNDERSTORMS EARLIER MONDAY NIGHT AND EARLY TUESDAY MORNING...AND A MOIST ATMOSPHERE. ONGOING SHOWERS AND THUNDERSTORMS OVER SOUTHEAST OKLAHOMA INTO SOUTHWEST ARKANSAS AND EXTREME NORTHEAST TEXAS WILL EXPAND AND DEVELOP OVER REMAINING PARTS OF THE FOUR STATE REGION. WINDS FEEDING INTO THE AREA WILL BE TURNING WITH HEIGHT PROVIDING WIND SHEAR WHICH WILL HELP WITH UPDRAFT ROTATION...SUCH THAT SOME OF THESE STORMS WILL BECOME SEVERE...CAPABLE OF PRODUCING DAMAGING WINDS...LARGE HAIL... AND ISOLATED TORNADOES. THESE STORMS WILL ALSO PRODUCE LOCALLY HEAVY RAINFALL AT TIMES...GIVEN THE AMOUNT OF MOISTURE PROVIDED BY THE GULF OF MEXICO...THAT CAN PRODUCE FROM ONE TO THREE INCHES OF RAIN ACROSS NORTHEAST TEXAS...SOUTHEAST OKLAHOMA... SOUTHWEST ARKANSAS AND NORTHWEST LOUISIANA. THESE STORMS SHOULD CONSOLIDATE INTO A LARGE THUNDERSTORM COMPLEX TONIGHT AS IT PROPAGATES EAST SOUTHEAST ACROSS SOUTHWEST ARKANSAS AND NORTH LOUISIANA...WHERE STRONG DAMAGING STRAIGHT LINE WINDS WILL BE POSSIBLE. SHOWERS AND THUNDERSTORMS SHOULD WEAKEN LATE TONIGHT AND EARLY WEDNESDAY MORNING NORTH CENTRAL LOUISIANA AS INSTABILITY GRADUALLY DIMINISHES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... SHOWERS AND THUNDERSTORMS SHOULD BE ONGOING WEDNESDAY MORNING ACROSS NORTH CENTRAL LOUISIANA AND PORTIONS OF DEEP EAST TEXAS...BUT SHOULD DIMINISH FROM WEST TO EAST BY LATE MORNING WITH THE DEPARTURE OF THE UPPER TROUGH. ISOLATED SHOWERS AND THUNDERSTORMS MAY REDEVELOP WEDNESDAY AFTERNOON MAINLY SOUTH OF INTERSTATE 20 OVER EAST TEXAS AND NORTH LOUISIANA...WHERE A WEAK SURFACE BOUNDARY BECOMES STATIONARY. THESE STORMS SHOULD DIMINISH WEDNESDAY EVENING WITH THE LOSS OF HEATING. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR RADIO PERSONNEL...WILL BE REQUIRED THIS AFTERNOON AND TONIGHT. 06
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1213 PM CDT TUE MAY 21 2013
OKZ077-TXZ096-211800-
MCCURTAIN-RED RIVER-
1213 PM CDT TUE MAY 21 2013
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 100 PM CDT...FOR THE FOLLOWING
COUNTIES...
IN SOUTHEAST OKLAHOMA...
MCCURTAIN...
IN NORTHEAST TEXAS...
RED RIVER...
INCLUDING THE FOLLOWING LOCATIONS...
MANCHESTER...
AT 1212 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 5 MILES NORTHWEST OF MANCHESTER...OR
19 MILES SOUTHEAST OF HUGO...MOVING NORTHEAST AT 15 MPH.
SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.
05SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1223 PM CDT TUE MAY 21 2013
ARZ050-OKZ077-211815-
MCCURTAIN-SEVIER-
1223 PM CDT TUE MAY 21 2013
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 115 PM CDT...FOR THE FOLLOWING
COUNTIES...
IN SOUTHWEST ARKANSAS...
SEVIER...
IN SOUTHEAST OKLAHOMA...
MCCURTAIN...
INCLUDING THE FOLLOWING LOCATIONS...
BROKEN BOW AND IDABEL...
AT 1218 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR IDABEL...OR 23 MILES NORTHWEST
OF FOREMAN...MOVING NORTHEAST AT 25 MPH.
NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.
05SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
100 PM CDT TUE MAY 21 2013
OKZ077-TXZ096-211830-
MCCURTAIN-RED RIVER-
100 PM CDT TUE MAY 21 2013
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 130 PM CDT...FOR THE FOLLOWING
COUNTIES...
IN SOUTHEAST OKLAHOMA...
MCCURTAIN...
IN NORTHEAST TEXAS...
RED RIVER...
INCLUDING THE FOLLOWING LOCATIONS...
MANCHESTER...
AT 100 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR MANCHESTER...OR 14 MILES NORTH
OF CLARKSVILLE...MOVING NORTHEAST AT 20 MPH.
PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.
05The Shreveport radar (KSHV), 125 km away, was scanning. The volume nearest the first event began at 19:14 UTC.
23 thunderstorm wind, 2 hail, 1 funnel cloud, 1 lightning. Local standard time, as filed.
A large oak tree was split in half and downed on a carport roof and a pickup truck. There were no reports of injuries.
A tree was downed on a home northwest of Pittsburg, Texas.
Power lines downed and numerous trees downed along Hwy. 11 near Pittsburg, Texas.
The wind gust was measured on Hwy. 154 east of Quitman, Texas.
A large tree was downed onto Hwy. 69 in Mineola, Texas.
A tree was downed on Martin Luther King Drive in Dekalb, Texas.
Numerous trees were downed throughout the western half of the county.
A tree was downed on a house on FM 1849 near New Boston, Texas. There were no reports of injuries.
Powerlines were downed on Eastman Road and Hawkins Parkway.
A large tree was downed on Dundee Road in Longview, Texas.
Multiple trees were downed on Hwy. 154 near Nesbitt, Texas.
Multiple trees were downed throughout the county.
Trees were downed throughout the entire county.
Trees were downed in Hallsville, Texas.
Powerlines were downed along Hwy. 79 in Jacksonville, Texas.
The roof was peeled back on a barn in Troup, Texas.
Trees were downed in Carthage, Texas.
Trees were downed in Jacksonville, Texas.
Trees were downed in Deadwood, Texas.
Trees were downed in Henderson, Texas and other parts of the county.
Trees were downed on Hwy. 59 south southwest of Nacogdoches, Texas.
A large tree was downed on Broadway in Tyler, Texas.
Trees were downed in Alto, Texas.
A woman was struck by lightning and killed outside an eating establishment during the nighttime hours of May 21st. She was standing outside adjacent to the restaurant holding an umbrella when she was struck. According to a Lufkin Police spokesman, lightning entered her upper torso and exited her feet. A chunk of concrete was blown out of the parking lot in a space to the side of the business where she was hit.|A witness said he was inside the restaurant when he heard and saw an explosion followed by sparks flying off of her and her umbrella. At first she had stopped breathing, then began again and was put inside an ambulance but she died a short time later at an area hospital.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Lightning, Angelina | 2013-05-21 | 32 | Female | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 444012, 444013, 444014, 444015, 444017, 444018, 444019, 444020, 444021, 444022, 444023, 444025, 444026, 444027, 444028, 444029, 444031, 444032, 444034, 444035, 444043, 444047, 444049, 444268, 444285, 444270, 467101.